A study presented at a meeting of the American College of Allergy, Asthma and Immunology revealed that many people in Pennsylvania and around the country may have been misdiagnosed with a penicillin allergy or may have outgrown the allergy since they were diagnosed with it as children. In some cases, people may develop a rash or some other condition when they are given penicillin that is mistakenly identified as an allergic reaction.
In fact, the response may be due to something else. For example, one woman was told that her child was allergic to penicillin when he was a baby because he got a rash when given penicillin for an ear infection. However, she later had him tested, and it turned out that the response was to a control ingredient in the injection. The test is a simple two-step three-hour process followed in some cases by low oral doses of the antibiotic.
As many as 25 to 50 million Americans might be misdiagnosed with a penicillin allergy. This could result in some of them being given other medication that has additional or more serious side effects. It also prevents their access to one of the most powerful drugs available.
In some cases, a misdiagnosis may be a case of medical malpractice. A misdiagnosis could result from misreading test results, ignoring a person’s symptoms or mistaking one set of symptoms for others, and it can be harmful to a person’s health and recovery. Misdiagnosing this type of allergy could also result in the prescription of a drug that is not as powerful for the particular bacterial infection, resulting in a worsened medical condition. Patients who have been the subject of this type of error might want to meet with a medical malpractice attorney to see what legal recourse may be available.